Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 72, NWS Jackson, KY

May 11, 2003Estill County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 11, 2003, 7:12 AM EDT for Estill County, Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 7:12 AM EDT (11:12 UTC)
Expired
May 11, 2003, 8:00 AM EDT
In force
48 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 6:05 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
3.2
Supercell composite
17.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WUUS53 KJKL 111112
SVRJKL
KYC065-111200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
711 AM EDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESTILL COUNTY

* UNTIL 800 AM EDT

* AT 711 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST
  OF BLACKBURN...OR   9 MILES SOUTHEAST OF RICHMOND...MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST IRVINE AROUND 720 AM EDT.
  COW CREEK AROUND 725 AM EDT.
  WILLOW TREE AROUND 730 AM EDT.
  COBHILL AROUND 735 AM EDT.
  PATSEY AROUND 740 AM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
SUNDAY MORNING FOR EASTERN KENTUCKY. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL NOON EDT SUNDAY FOR SOUTHEAST KENTUCKY.

LAT...LON 3760 8412 3778 8411 3780 8397 3772 8376
          3761 8387

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:57 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 11, 3:57 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
WEATHER SERVICE JACKSON KY
357 AM EDT SUN MAY 11 2003

CURRENT SFC MAP FEATURES DEEPENING LOW PRESSURE IN SOUTHWEST
WISCONSIN WITH TRAILING COLD FRONT PARALLEL WITH THE MS
RIVER...BEFORE IT SWINGS BACK ACROSS TEXAS PANHANDLE. ONGOING
CONVECTIVE LINE CONTINUES TO TRACK EAST. A FEW CELLS HAVE TRIED TO
GET GOING OUT AHEAD OF THE MAIN LINE NOW INFILTRATING CENTRAL
KENTUCKY...HOWEVER THEY SEEM TO WEAKEN QUICKLY DURING THEIR
EVOLUTION. MAIN THREAT FROM THESE STORMS STILL APPEARS TO BE
DAMAGING WINDS AND WILL STRESS THAT IN ZONE WORDING. LINE LOOKS TO
BE KNOCKING ON OUR DOORSTEP BETWEEN 9 AND 10Z. TOTAL EVENT TIME
SHOULD BE BETWEEN 2 AND 3 HOURS AT A GIVEN POINT...AS FRONTAL
BOUNDARY HAS A GOOD PUSH BEHIND IT. DESPITE FAST MOVING
CONVECTION...A FEW OF THE LIGHT FFG VALUED COUNTIES WILL HAVE TO BE
MONITORED AS PRECIP MOVES OVER THEM. WINDS WILL INCREASE INTO THE
AFTERNOON...HOWEVER DONT FEEL CONFIDENT WITH GETTING 45 MPH
GUSTS...SO WILL HOLD OFF ON WIND ADVISORY. LITTLE CHANGES MADE TO
THE FORECAST AFTERWARDS...AS MONDAY WILL FEATURE A COOLER THAN
NORMAL DAY...WITH TEMPS RECOVERING TO NEAR NORMAL VALUES BY TUESDAY.
GFS HAS POPS HOLDING BACK A LITTLE LATER FOR SYSTEM COMING IN
WEDNESDAY AND THURSDAY. WILL LET DAY SHIFT HANDLE THIS. THE NEW LONG
RANGE GFS HAS DIFFERED QUITE A BIT FROM PREVIOUS RUN. THE
NON-PROGRESSIVE CUTOFF LOW THAT WAS PROGGED TO HANG AROUND FOR
SEVERAL DAYS IS NOW BEING EJECTED OUT. GOOD RIDDANCE.

.JKL...NONE.

GEOGERIAN

---------------------------------------------------------------------
1010 PM EDT SAT MAY 10 2003

WILL UPDATE THE ZONES TO DROP THE WATCH AND FINE TUNE POP/SVR THREAT
LATER TONIGHT FROM THE WEST. REST OF FORECAST IS IN GOOD SHAPE.
UPDATE TO GRIDS...WEB GRAPHICS AND TEXT PRODUCTS OUT SHORTLY.

GREIF
=====================================================================
644 PM EDT SAT MAY 10 2003

...FORECAST UPDATE...

TORNADO WATCH BOX #343 HAS BEEN ISSUED FOR THE NORTHEAST PART OF OUR
CWA.  TORNADO WATCH #339 WILL BE ALLOWED TO EXPIRE AT 700 PM EDT.
WILL SEND OUT AN UPDATE TO THE ZONES SHORTLY.

JARVIS
=====================================================================
...FORECAST ISSUES...

MAIN FORECAST PROBLEM IS SEVERE WEATHER EPISODE FOR THIS AFTERNOON
THROUGH EARLY SUNDAY MORNING.  NEXT FORECAST PROBLEM IS THE CLEARING
OF THE CONVECTION AND CLOUDS FOR SUNDAY/SUNDAY NIGHT.

...SHORT TERM...

MID-LEVEL WAVE AND SPEED MAX SCOOTING THROUGH THE OHIO VALLEY THIS
AFTERNOON IS HELPING FIRE OFF CONVECTION ACROSS OUR AREA. IN
ADDITION...LOTS OF OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION AND
STRONG DIFFERENTIAL HEARING HELPING INITIATE SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. OUTFLOW BOUNDARY JUST NORTHEAST OF
JKL HELPED SPAWN SOME GOOD STORMS THAT CONTINUE TO DEVELOP AND HEAD
NORTHEAST.  LATEST DAY ONE OUTLOOK HAS THE NORTHERN PART OF CWA IN A
HIGH RISK OF SEVERE THIS AFTERNOON THROUGH SUNDAY MORNING WITH THE
REST OF THE CWA IN A MODERATE RISK.  TORNADO WATCH BOX #339 IN
EFFECT FOR EASTERN HALF OF CWA UNTIL 7 PM EDT.

MAIN FORECAST CHALLENGE WILL BE SEVERE POTENTIAL.  LOOKING AT MAINLY
TWO TYPES OF EVENTS.  THE FIRST WILL BE SCATTERED AFTERNOON ACTIVITY
THAT FORMS FROM A COMBINATION OF DAYTIME HEATING AND RESIDUAL
CONVECTIVE OUTFLOWS FROM PREVIOUS CONVECTION.  SECOND AND MORE
POTENT THREAT COMES IN THE FORM OF AN INTENSE SQUALL LINE THAT IS
FORECAST TO SURGE THROUGH THE REGION.  USING A BLEND OF THE
MODELS...IT APPEARS THAT SQUALL LINE WILL BE KNOCKING ON THE DOOR OF
OUR WESTERN COUNTIES BETWEEN 3 AND 5 AM.  EXPECT THE LINE THROUGH
MUCH OF OUR AREA BY 16Z OR SO.  WITH THIS LINE EXPECT MAINLY A WIND
DAMAGE EVENT...HAIL POSSIBLE AS WELL AND WITH BOW ECHO
STRUCTURES...COULD ALSO SEE SOME ISOLATED TORNADOES.

FOR TONIGHT AND SUNDAY...WILL GO WITH LIKELY POPS...MAINLY LATE
WORDING AND MENTION HIGH WINDS/HEAVY RAIN AS THE LINE PASSES THROUGH
THE AREA. WITH LINE CROSSING THROUGH THE HEART OF OUR CWA AROUND
12Z...WILL CONTINUE LIKELY WORDING ESPECIALLY THROUGH MID
MORNING...SIMILAR TO PREVIOUS PACKAGE.  TEMPS SOMEWHAT
TRICKY...CONSIDERING HOW MUCH CLEARING WE SEE.  FOR NOW...71 TO 76
LOOKS GOOD.  WILL CONTINUE TO KEEP SUNDAY NIGHT DRY WITH LOWS NEAR
50.

FOR MONDAY AND TUESDAY...PARTLY SUNNY SKIES EXPECTED WITH DRIER AND
COOLER AIRMASS IN PLACE.  MAV/FWC/MET NUMBERS LOOK GOOD WITH MID 60S
ON MONDAY WITH A GRADUAL WARM UP ON TUESDAY WITH HIGHS IN THE UPPER
60S TO LOWER 70S.

...EXTENDED...

MODELS IN GENERAL AGREEMENT IN THE EXTENDED PERIOD AS WE BEGIN WITH
A TROF WEST/RIDGE EAST PATTERN.  EXTENDED MODELS WANT TO BREAK THIS
PATTERN DOWN WITH MORE OF FAST AND ACTIVE SPLIT FLOW PATTERN.  WITH
THE NORTHERN BRANCH BEING THE DOMINATING ONE.  AS WE MOVE INTO MID
WEEK CYCLOGENESIS SPINS UP ACROSS THE SOUTHERN PLAINS.  MODELS HAVE
SOME DISAGREEMENT WITH THE OVERALL EVOLUTION AND MOVEMENT OF THIS
PLAINS SYSTEM.  THE GFS PULLS THE PLAINS SYSTEM TO THE EAST BY THE
WEEKEND AND THEN DEVELOPS A LARGE CUT OFF SYSTEM.  YESTERDAYS GFS
SOLUTION HAD SOME SUPPORT FROM THE OTHER MODELS (GEM/NOGAPS)...BUT
NOT THIS TIME AROUND.  PREFER ECMWF...SO DOES HPC...AND LOOK FOR A
MORE PROGRESSIVE PATTERN. AS FOR OUR SENSIBLE WEATHER...TUESDAY AND
WEDNESDAY LOOK TO BE PARTLY SUNNY...HOWEVER...MOISTURE WILL RETURN
BY LATE WEDNESDAY.  WILL CONTINUE PREVIOUS FORECAST AND MENTION A
SLIGHT CHANCE OF SHOWERS ON WEDNESDAY.  THURSDAY THROUGH SATURDAY
LOOK UNSETTLED AS THE PLAINS SYSTEM HEADS EAST.  AS FOR TEMPS...NOT
MUCH CHANGE FROM PREVIOUS FORECAST PACKAGE...GENERALLY FOLLOWED GFS
ENSEMBLE MEANS FOR THE EXTENDED.

...PRELIM NUMBERS (NOT OFFICIAL)...

LOZ 66/75 49/66 7711
JKL 65/75 49/64 7711

JARVIS
Hazardous weather outlook, May 11, 6:33 AM EDT, 39 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
633 AM EDT SUN MAY 11 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF EASTERN KENTUCKY
THROUGH 10 AM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH EASTERN KENTUCKY
THIS MORNING. DAMAGING WIND GUSTS ARE THE MAIN THREAT FROM THESE
STORMS...HOWEVER LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO A
POSSIBILITY.

EARLY PREPARATION IS THE KEY TO SURVIVAL OF SEVERE WEATHER. IF YOU
LIVE IN A MOBILE HOME...HAVE A BACKUP PLAN TO MOVE QUICKLY INTO A
NEARBY STURDY SHELTER IF A WARNING IS ISSUED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER THIS MORNING TO THE NATIONAL WEATHER SERVICE OFFICE
IN JACKSON.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:54 AM EDTSevere Thunderstorm WarningJKLWayne66 min
May 11, 6:13 AM EDTSevere Thunderstorm WarningJKLMcCreary47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.